Analgesic facts and your kidneys

Print Article

We all know what analgesics are, don’t we? You know: aspirin, acetaminophen (Tylenol), ibuprofen (Advil), and naproxen sodium (Aleve). These are the medicines we buy in the grocery or drug store to alleviate pain and fevers.

“These drugs present no danger for most people when taken in the recommended dosage,” National Institute of Diabetes and Digestive and Kidney Diseases website says.

“But some conditions make taking even these common painkillers dangerous for the kidneys. Also, taking one of these drugs regularly over a long period of time may increase the risk for kidney problems.”

Most of us don’t think a lot about our kidneys. They perform a function, like many of our organs, which we just don’t have on our radar screens. We may eat a heart-healthy diet, we give our brain teasers for exercise, but what do we do to be kind to our kidneys? Not much.

That’s why it’s important to carefully read the labels of any over-the-counter medication you may be thinking about taking and to talk to the pharmacist and your primary healthcare professional about the prescription drugs you’re on before starting to self-medicate.

“When used improperly, pain medicines can cause problems in the body, including the kidneys,” the National Kidney Foundation website says. They also say that three to five percent of new cases of kidney failure each year may be caused by overusing analgesics.

Knowing that kidney disease caused by pain relievers is preventable, you might ask, how?

Besides reading the warning labels, the National Kidney Foundation says, “Do not use over-the-counter pain relievers more than 10 days for pain or more than three days for fever.

“If you have pain or fever for a longer time, you should see your doctor.”

They also say that you should avoid medicines that contain ingredients such as aspirin, acetaminophen and caffeine mixed all together in one pill.

“If you are taking pain medicines, increase the amount of fluid you drink to six to eight glasses a day and avoid drinking alcohol.” Besides having an effect on your kidneys, consuming alcohol and taking analgesics can cause gastrointestinal bleeding as well as a bunch of other ill effects.

An article published by Johns Hopkins Hospital Health Library states that long-term exposure to analgesics can damage the small filtering blood vessels in the kidney. The result is called analgesic nephropathy.

“These are the most common symptoms of analgesic nephropathy: fatigue or weakness, feeling unwell; blood in the urine; an increase in urination frequency or urgency, pain in the back or flank area (where the kidneys are located); a decrease in urine output; decreased alertness, such as drowsiness, confusion, or lethargy; decreased feeling or numbness, especially in the arms and legs; nausea, vomiting; widespread swelling (edema); easy bruising or bleeding.

“Some people have no symptoms. Kidney damage may be picked up by routine blood tests. The symptoms of analgesic nephropathy may look like other medical conditions or problems. Always talk with your healthcare provider for a diagnosis,” Johns Hopkins Medicine says.

Analgesic nephropathy isn’t the only condition that can be caused or exacerbated by pain killers. Heavy or long-term use of ibuprofen, naproxen and higher dose aspirin can cause chronic kidney disease known as chronic interstitial nephritis.

“The most common symptom of interstitial nephritis is a decrease in the amount a person urinates,” explains Healthline.com. “In some cases, urine output may increase. At times, people can have no symptoms.” What a swell explanation! Thanks.

It’s not just a bad reaction from nonsteroidal anti-inflammatory drugs (your ibuprofen and naproxen sodium) it can also be triggered by antibiotics and proton pump inhibitors (stomach acid meds). And, no matter what the cause, it can be serious as it’s likely to involve permanent kidney damage.

If at any time you are running a fever for no apparent reason, have blood in your urine, develop a rash, retain water and feel bloated and experience fatigue, nausea, vomiting are exhausted and confused, please see your healthcare provider right away.

And, once more: read the labels and drink plenty of water, not alcohol when taking analgesics. It’s time to be kind to your kidneys.

Kathy Hubbard is a member of Bonner General Health Foundation Advisory Council. She can be reached at kathyleehubbard@yahoo.com.

Print Article

Read More Columns

New rural mail station established in the Vay area

December 12, 2018 at 5:00 am | Bonner County Daily Bee 100 Years Ago — 1918 Coolin receives honor flag Leonard Paul, chairman of the Liberty Loan drive at Coolin, received the honor flag for his district, for the second time. Active news day C. P. ...

Comments

Read More

The tale of the great just-right mattress exchange

December 12, 2018 at 5:00 am | Bonner County Daily Bee It’s a Goldilocks tale. This bed is “too hard. This bed is “too soft.” What do you do? After three spine surgeries for a total of four fusions we had a problem. My husband was miserable whether he ...

Comments

Read More

NPs’ specialties as diverse as needs

December 12, 2018 at 5:00 am | Bonner County Daily Bee Before we start our conversation about nurse practitioners and their role in your healthcare, it might be a good idea to start with a little history of nursing. The word “nurse” comes from the Latin ...

Comments

Read More

Nutrients are important way of improving bone density

December 12, 2018 at 5:00 am | Bonner County Daily Bee It’s a pretty common understanding that our bones are made of calcium. This is not the whole story though. Bones are actually mostly made of collagen. Calcium is what gives bones strength. Yes, bone...

Comments

Read More

Contact Us

(208) 263-9534
PO Box 159
Sandpoint, ID 83864

©2018 Bonner County Daily Bee Terms of Use Privacy Policy
X